Schizophrenia.com

Can medications and supplements cause hypertension

Recentl, I was diagnosed with mild hypertension. I wonder if meds and supplements can cause hypertension?

Currently i am taking Abilify, Remeron, Xanax.
I am also taking Sarcosine, NAC, Melatonin, L-Theanine, Vitamin B Complex + C, Vitamin D and fish oil.

Please give me some advice. Thank you.

1 Like

I’ve heard that they can cause hypertension. I am suffering from it due to the Latuda and the Saphrirs I take I suppose.

What can i do to lower my blood pressure?

Too much vitamin B can cause high blood pressure. From the Mayo Clinic:

Use cautiously in people with high blood pressure, as high blood pressure following intravenous (IV) administration of hydrocobalamin has been reported.

http://www.mayoclinic.org/drugs-supplements/vitamin-b12/safety/hrb-20060243

1 Like

Limit your sodium intake and exercise - walking more is fine

1 Like

I know certain medications can cause hypertension (Fanapta I think can?) I haven’t heard of any of the ones you’re on causing it but it is very possible, yes.

It is not possible to provide quantifiable advice without first having access to the ingredient/nutritional label of each product and knowledge of your dosing schedule. However, I can echo what was said regarding Vitamin B complexes. A lot of the metabolic processes that B vitamins support contribute to LHPA axis mechanisms including modulating Sympathetic and Parasympathetic tone. If the adrenals become overstimulated as a result, this can increase blood pressure and heart rate.

For the most part, however, as far as the supplements go, you should have a net result of vasodilation over vasoconstriction , so if blood flow is indeed being restricted by something you are taking, then I’d be looking at the pharmaceuticals first and foremost and seeking professional guidance for such advice on how to proceed.

1 Like